MAUDE Adverse Event Report: AOMORI OLYMPUS CO., LTD. DISPOSABLE BIOPSY FORCEPS

AOMORI OLYMPUS CO., LTD. DISPOSABLE BIOPSY FORCEPS
Model Number FB-231D
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/05/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device was returned and evaluated, and the customer¿s allegation was confirmed due to a biopsy forceps malfunction being found; the connection between the cup and the wire had come off.In addition, during inspection and testing of the returned device, the coil at the base of the insertion part was exposed by extending approximately 110mm.The cups could not be opened or closed, as the joint portions of two of the manipulation wires had detached from the forceps linkage.The operation wire did not come out from the tip of the insertion portion even when the slider was fully pushed.The periphery of the joint holes were found to be scratched, which was likely caused by excessive force used to pull the manipulation wires.The insertion portion was kinked in two places.There were burrs on the outer sheath.There were no abnormalities observed in the grasping portion and the outer diameter around it.The investigation is ongoing, and a supplemental report will be submitted upon completion of the investigation or if any additional information is provided by the user facility.
 
Event or Problem Description
The customer reported to olympus that there was an issue while using the disposable biopsy forceps.When the cup was inserted through the forceps opening, the cup was closed and the mucous membrane was grasped, and the green covering sheath in front of the operation part was peeled off, exposing the internal coil.When it was pulled out for the first time, it was pulled out by holding the green sheath part.When the customer pulled it out from the respiratory scope, it was pulled out by the operation part; there was a sense of resistance, and the sheath came off the operation part.The (diagnostic) biopsy procedure was completed with the same set of equipment and there was no patient harm associated with the event.The device was returned and evaluated, and a biopsy forceps malfunction was found; the connection between the cup and the wire had come off.This mdr is being submitted to capture the reportable malfunction found during the device evaluation.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the legal manufacturer's final investigation.A review of the device history record found no deviations that could have caused or contributed to the reported issue.Based on the results of the investigation, the cause of the resistance during withdrawal was not identified, as no abnormalities that would lead to resistance during withdrawal from the endoscope could be found in the actual product.According to the results of the investigation of the actual product, when the biopsy forceps were removed from the endoscope, the operating part was pulled vigorously, and a strong load was applied to the product beyond its strength, causing the coil to stretch and the operating wire to break.It is assumed that the operation wire came off from the operation wire fixing hole of the cup.Based on the results of reproduction studies of similar events in the past, it was found that the sheath was pulled out while the sheath part protruding from the endoscope was bent, causing the sheath to get caught in the tip of the endoscope and become split.Guessed.It is possible that the kink of the insertion portion occurred due to a problem in the handling of the user.The event can be detected/prevented by following the instructions for use which state: - "do not withdraw the biopsy forceps while the endoscope is angulated.Doing so could cause the manipulation wire to detach from the cups.A part of manipulation wire could be damaged and detached to fall off into the patient¿s body or the wire may stick out and damage the endoscope and/or cause bleeding or damage the mucous membrane.Using the equipment with a detached wire could cause bleeding or damage to the mucous membrane.Using the equipment with a detached wire could cause bleeding or damage to the mucous membrane.- if the manipulation wire becomes detached from the cups, immediately stop using the instrument.With the wire detached, you may feel little or no resistance when moving the slider, and your impression of the manipulation of the instrument may differ significantly from what is actually taking place.If you notice any major changes in manipulation, check whether or not the wire has become detached from the cups.If the manipulation wire becomes detached while the biopsy forceps are inserted in the endoscope, first move the slider all the way in the proximal direction in order that the cups may come as close to the distal end of the endoscope as possible.Then, withdraw the biopsy forceps and the endoscope together from the patient¿s body with extreme care to avoid causing patient injury.At the same time, make sure that no part of the manipulation wire has fallen into the patient¿s body.- do not force the instrument if resistance to insertion is encountered.Reduce the endoscope¿s angulation (or lower the forceps elevator if applicable) until the instrument passes smoothly.Attempting to force the instrument could cause patient injury, such as perforation, bleeding, or mucous membrane damage.It could also damage the endoscope and/or instrument." correction: per the legal manufacturer, there is no potential for this issue (parts broke off; the connection between the cup and the wire has come off) to cause or contribute to death or serious injury if the malfunction were to recur.Olympus will continue to monitor field performance for this device.

Brand Name
DISPOSABLE BIOPSY FORCEPS
Common Device Name
DISPOSABLE BIOPSY FORCEPS
Manufacturer (Section D)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA  036-0357
Manufacturer Contact
masaharu hirose
2-248-1 okkonoki
kuroishi-shi, aomori 036-0-357
JA   036-0357
426422891
MDR Report Key15544080
Report Number9614641-2022-00416
Device Sequence Number5593855
Product Code EOQ
UDI-Device Identifier04953170158209
UDI-Public04953170158209
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K950636
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Biomedical Engineer
Type of Report Initial,Followup
Report Date (Section B) 11/11/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberFB-231D
Device Lot Number26K
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/15/2022
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/06/2022
Supplement Date Received by Manufacturer10/14/2022
Initial Report FDA Received Date10/05/2022
Supplement Report FDA Received Date11/11/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/08/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown